What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 23, 2:20 PM EST, 1 hour 45 minutes earlier.
Area forecast discussion, Apr 23, 2:20 PM EST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
320 PM EDT Sun Apr 23 2017
.SHORT TERM /Tonight through Monday Night/...
A complicated synoptic system is currently impacting the CWFA
bringing widespread beneficial rainfall to the area...plus a few
thunderstorms to portions of central Georgia. A cold front is
currently moving across western GA, while a warm front is situated
right across the Interstate 20 corridor. A weak wedge has developed
across NE GA this morning and has been re-enforced by the widespread
rainfall.
Locations east of the cold front and south of the warm front have
been in the warm sector for most of the day. This area roughly
corresponds to east of Interstate 85 and south of Interstate 20.
Less cloud cover and good heating have allowed for decent
destabilization to occur. Lapse rates remain marginal, but shear
values remain favorable. Have seen one rotating thunderstorm this
afternoon already...wouldn't rule out additional ones. Scattered
strong thunderstorms will be likely, with isolated severe
thunderstorms possible through the remainder of the afternoon. The
primary mode of severe weather should be wind gusts up to 60mph.
Localized flooding is also possible, as the potential for heavy
rainfall continues.
Luckily, surface instability begins to wane a bit as the coldest
temps aloft, associated with the mid level low, move in overnight.
Even so, lapse rates steepen to impressive values. Wouldn't be
surprised to get a few reports of small hail, even within the
showers this evening.
The mid level low pressure system will continue to slowly move
across the CWFA through Sunday. The mid level forcing will continue
the potential for isolated/scattered showers through the remainder
of the period.
NListemaa
.LONG TERM /Tuesday through Sunday/...
Extended forecast period still expected to start out quiet and mild
through mid-week followed by warmer and a bit more unsettled weather
for the latter portions. Upper-level energy with the mid to late
workweek system lifts well north of the area, but loss of upper-
level ridging and the proximity of a dying frontal boundary still
merits a chance for convection Thursday through Friday, especially
across the north. Little forcing aside from diurnal heating through
the majority of the remainder of the forecast period until late.
Overall, little change made to the long-term forecast grids with
this cycle. Please see the previous Long Term Forecast discussion
below.
20
Previous LONG TERM Forecast Discussion/Monday Night through
Saturday/...
All of the activity during the short term period will be pushing
east out of the CWA by the beginning of the long term forecast
period on Monday night. The slow moving closed H5 low will be
centered in the vicinity of Georgia and SC coastline...with
associated sfc low centered just downstream off the NC/SC coastline.
Wrap-around shower activity associated with this system will be
mainly confined to eastern counties and should gradually push east
through the overnight hours...leaving the CWA dry with mid level
heights beginning to rise.
Tuesday and Wednesday look to be very dry and pleasant as a weak mid
level shortwave ridge builds in and weak high pressure takes over at
the surface. Could see some lingering lower level cloud cover
Tuesday...but temps should begin to rebound with highs upper 70s to
low 80s Tues and mid-upper 80s Wednesday.
The weak shortwave ridge will begin to shift to the east of the
region late Wednesday into Thursday. Upstream pattern shows an
elongated trough building into the Western and Central US...with
several notable embedded shortwave troughs responsible for the
development of numerous sfc waves along a frontal boundary. This
frontal boundary will push toward the CWA early Thursday.
Deterministic models begin to diverge somewhat around this
time...but both agree the front will stall across the state by
Thursday night...which makes sense given large displacement from
parent system. Plenty of instability should allow for thunderstorm
development in the vicinity of this boundary...but weak shear argues
against robust organization at this time.
00z EC came more in line with 00z GFS tonight with a broad mid level
closed low developing within the broad cyclonic flow across the
Western/Central US...which is also now being reflected in the
ensemble data. Given this solution...strong cyclogenesis should take
place in the lee of the Rockies next weekend. This should kick the
stalled boundary across our area north as a warm front as it moves
east into the Midwest/Great Lakes... with the associated cold
front expected to approach the area at the end of the long term.
Kovacik
&&
AVIATION...
18Z Update...
Thunder should remain to the south and east of ATL this afternoon.
However, vsbys/cigs will be impacted by the showers through the
late afternoon. A wind shift is likely between 19z and 20z to the
SW. Cigs are expected to go MVFR after the heavier precip for a
few hours, but should go IFR overnight with low clouds and patchy
drizzle. Winds may also flirt with due north right before 12z,
but should mostly stay on the west side. Cigs will gradually
improve through mid to late morning on Monday.
//ATL Confidence...18Z Update...
Medium confidence all elements.
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 55 66 54 78 / 90 40 30 10
Atlanta 53 67 55 78 / 60 30 10 5
Blairsville 51 65 52 76 / 80 40 20 10
Cartersville 52 66 51 79 / 60 20 10 5
Columbus 53 70 54 82 / 30 10 5 5
Gainesville 52 65 55 77 / 80 40 20 10
Macon 52 71 54 81 / 70 20 10 5
Rome 51 67 52 80 / 60 20 5 5
Peachtree City 52 68 54 79 / 50 20 5 5
Vidalia 60 74 57 80 / 70 40 20 10
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...NListemaa
LONG TERM....20
AVIATION...NListemaa
Hazardous weather outlook, Apr 23, 10:40 AM EST, 5 hours 25 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Peachtree City GA
1140 AM EDT Sun Apr 23 2017
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-241015-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1140 AM EDT Sun Apr 23 2017
This Hazardous Weather Outlook is for portions of North and Central
Georgia.
.DAY ONE...This Afternoon and Tonight...
Scattered strong and isolated severe thunderstorms will be possible
today and tonight over portions of north and central Georgia as a
cold front moves through the region. The greatest severe risk will
generally south of I-20 and east of I-85 during the afternoon and
evening hours. Damaging wind, frequent lightning, and heavy rainfall
are the primary threats. Large hail is also possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday...
There is a slight chance for thunderstorms Monday across the eastern
half of north and central Georgia. At this time, no severe
thunderstorms are expected.
No hazardous weather is expected Tuesday through Wednesday.
Thunderstorms will return to the forecast on Thursday and then
again next weekend as several frontal systems approach the area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Apr 23, 1:29 PM EST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
229 PM EDT SUN APR 23 2017
GAZ037-047-049-231900-
Morgan GA-Walton GA-Oconee GA-
229 PM EDT SUN APR 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORGAN...EASTERN
WALTON AND SOUTHEASTERN OCONEE COUNTIES UNTIL 300 PM EDT...
At 228 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Rutledge, or 7 miles west of Madison...
moving northeast at 20 mph.
HAZARD...40 to 50 mph wind and enhanced risk of a brief tornado.
IMPACT...While winds should result in minor damage to tree limbs
and blowing around of light...unsecured objects...this
storm has also exhibited localized rotation. A brief
tornado could quickly form.
Some locations in the path of this storm include
Rutledge, Bostwick, Hard Labor Creek State Park and Apalachee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
LAT...LON 3370 8340 3369 8340 3354 8358 3358 8367
3380 8355 3371 8337
TIME...MOT...LOC 1828Z 214DEG 15KT 3360 8360
WIND...50MPHSpecial weather statement, Apr 23, 2:00 PM EST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
300 PM EDT SUN APR 23 2017
GAZ037-049-231930-
Morgan GA-Oconee GA-
300 PM EDT SUN APR 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORGAN AND SOUTHEASTERN
OCONEE COUNTIES UNTIL 330 PM EDT...
At 258 PM EDT...a strong thunderstorm was over Apalachee, or near
Madison...moving northeast at 20 mph.
HAZARD...40 to 50 mph wind...up to penny sized hail...heavy rain
and frequent cloud to ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Bostwick, Bishop, Farmington and Apalachee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3371 8337 3370 8340 3369 8340 3363 8349
3367 8355 3385 8344 3377 8328 3377 8329
TIME...MOT...LOC 1858Z 222DEG 17KT 3369 8347
HAIL...0.75IN
WIND...50MPHSpecial weather statement, Apr 23, 3:04 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Peachtree City GA
404 PM EDT SUN APR 23 2017
GAZ035-046>048-232030-
Walton GA-Rockdale GA-Barrow GA-Newton GA-
404 PM EDT SUN APR 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR WALTON...EASTERN ROCKDALE...
SOUTHWESTERN BARROW AND NORTHWESTERN NEWTON COUNTIES UNTIL 430 PM
EDT...
At 404 PM EDT...a strong thunderstorm was over Georgia International
Horse Park, or near Conyers...moving northeast at 40 mph.
HAZARD...40 to 50 mph wind and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Conyers, Winder, Monroe, Covington, Loganville, Oxford, Walnut Grove,
Bethlehem, Between, Good Hope, Jersey, Lakeview Estates, Georgia
International Horse Park, Bold Springs, Windsor, Almon,
Nicholasville, Milstead, Youth and Big Haynes Creek Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3380 8354 3356 8398 3371 8406 3383 8393
3393 8380 3394 8381 3398 8376
TIME...MOT...LOC 2004Z 225DEG 36KT 3368 8394
WIND...50MPHSpecial weather statement, Apr 23, 3:15 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
415 PM EDT SUN APR 23 2017
GAZ058-059-071-232045-
Butts GA-Monroe GA-Jasper GA-
415 PM EDT SUN APR 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BUTTS...NORTHEASTERN
MONROE AND SOUTHERN JASPER COUNTIES UNTIL 445 PM EDT...
At 415 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Berner, or near Forsyth...moving northeast
at 35 mph.
HAZARD...40 to 50 mph wind and enhanced risk of a brief tornado.
IMPACT...While winds should result in minor damage to tree limbs
and blowing around of light...unsecured objects...this
storm has also exhibited localized rotation. A brief
tornado could quickly form.
Some locations in the path of this storm include
Forsyth, Monticello, McElheneys Crossroads, Berner, Juliette and
Adgateville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
LAT...LON 3308 8400 3339 8378 3324 8356 3314 8373
3313 8381 3313 8382 3310 8379 3303 8392
TIME...MOT...LOC 2015Z 224DEG 32KT 3311 8388
WIND...50MPHSpecial weather statement, Apr 23, 3:43 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
443 PM EDT SUN APR 23 2017
GAZ059-060-232115-
Putnam GA-Jasper GA-
443 PM EDT SUN APR 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PUTNAM AND SOUTHEASTERN
JASPER COUNTIES UNTIL 515 PM EDT...
At 443 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Adgateville, or near Monticello...moving
northeast at 25 mph.
HAZARD...40 to 50 mph wind and enhanced risk of a brief tornado.
IMPACT...While winds should result in minor damage to tree limbs
and blowing around of light...unsecured objects...this
storm has also exhibited localized rotation. A brief
tornado could quickly form.
Some locations in the path of this storm include
Eatonton, Monticello, Shady Dale, McElheneys Crossroads, Adgateville
and Willard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
LAT...LON 3318 8373 3323 8379 3345 8360 3330 8340
TIME...MOT...LOC 2043Z 230DEG 23KT 3322 8372
WIND...50MPHSpecial weather statement, Apr 23, 3:45 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
445 PM EDT SUN APR 23 2017
GAZ093>095-232115-
Macon GA-Peach GA-Houston GA-
445 PM EDT SUN APR 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR MACON...SOUTHWESTERN PEACH AND
SOUTHWESTERN HOUSTON COUNTIES UNTIL 515 PM EDT...
At 445 PM EDT...a strong thunderstorm was over Whitewater State Park,
or near Oglethorpe...moving northeast at 35 mph.
HAZARD...40 to 50 mph wind...up to penny sized hail and frequent
cloud to ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Fort Valley, Oglethorpe, Montezuma, Marshallville, Saint Louis,
Whitewater State Park, Winchester, Bartlett and Henderson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3227 8413 3238 8417 3258 8385 3231 8375
TIME...MOT...LOC 2045Z 247DEG 29KT 3234 8407
HAIL...0.75IN
WIND...50MPH